Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 148, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2003, 9:22 AM CDT for Dewey County, Oklahoma. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2003, 9:22 AM CDT (14:22 UTC)
- Expired
- Apr 23, 2003, 9:45 AM CDT
- In force
- 23 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Dewey County, OK
The radar
The Vance AFB radar (KVNX), 109 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 2.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 231422 SVROKC OKC043-231445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 922 AM CDT WED APR 23 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEWEY COUNTY IN NORTHWEST OKLAHOMA * UNTIL 945 AM CDT * AT 922 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES EAST OF PUTNAM...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE HUCMAC...OAKWOOD...PUTNAM... SEILING AND TALOGA HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3584 9905 3584 9872 3616 9864 3616 9894 $$ 30
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:45 AM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, Apr 23, 3:45 AM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 AM CDT WED APR 23 2003 DEEPER MOISTURE NOTED EARLY THIS EVENING OVER SOUTH TX WILL CONTINUE TO SPREAD NORTHWARD THIS MORNING UNDER STRONG LLJ. ETA SHOWS SHORTWAVE RIDGE WILL MOVE NORTHEAST EARLY THIS MORNING WITH BETTER CHANCE OF STORMS DEVELOPING TO OUR SOUTHWEST AFTER 10Z OR SO. WILL STILL GO WITH HIGH POPS ACROSS WESTERN PORTIONS FOR THIS MORNING WITH HIGHER POPS ACROSS EASTERN SECTIONS MAINLY FROM LATE MORNING ON. NOT REAL CONFIDENT IN THIS OVERALL SCENARIO...BUT MODELS HAVE BEEN FAIRLY CONSISTENT IN SHOWING THIS. DAYTIME HIGHS WILL BE RATHER TRICKY WITH ETA SHOWING WET BULB TEMPS IN THE LOWER 60S ACROSS EASTERN PARTS OF AREA. HAVE GENERALLY GONE WITH A COMPROMISE WITH MAV/FWC EASTERN 2/3RDS AND MORE WITH MET DATA NEAR DRYLINE. EXPECT STORMS TO REDEVELOP OUT WEST THIS AFTERNOON WITH GOOD CHANCE OF SEVERE STORMS GIVEN AMOUNT OF INSTABILITY AND SHEAR. WILL PROBABLY HAVE LESS OF A CHANCE OF SEVERE FARTHER EAST THIS EVENING/OVERNIGHT...BUT SHEAR PROFILES WILL REMAIN EXCEPTIONALLY STRONG. UPPER LOW IS EXPECTED TO BE LOCATED OVER WESTERN KANSAS BY THURSDAY MORNING AND WILL MOVE SLOWLY EAST INTO ARKANSAS/MO BY EARLY FRIDAY. EXPECT SOUTHWEST TO WEST WINDS TO BE FAIRLY STRONG FROM EARLY MORNING ON ACROSS SOUTHERN HALF OF AREA WHILE CLOUDS WILL HOLD DOWN MIXING FARTHER NORTH. WILL GO CLOSER TO MET/FWC NUMBERS SOUTH AND MAV NUMBERS NORTH ON THURSDAY WITH A CHANCE OF SHOWERS...MAYBE THUNDER UNDER UPPER LOW. FRONT IS EXPECTED TO PUSH ACROSS REST OF FA THURSDAY NIGHT WITH COOLER TEMPERATURES ON FRIDAY. NO PLANS TO UPDATE EXTENDED GRIDS AT THIS TIME. FCSTID = SIX OKC 67 56 76 49 / 80 60 10 10 HBR 71 53 80 47 / 80 30 10 00 SPS 72 55 83 50 / 70 40 10 00 GAG 73 50 71 44 / 80 20 10 00 PNC 64 55 69 47 / 80 60 30 10 DUA 67 60 79 52 / 80 60 10 10 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Apr 23, 7:00 AM CDT, 2 hours 22 minutes before
OKZ004>048-050>052-TXZ083>090-241700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED APR 23 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS.
LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS SOUTH AND WEST OF A LINE
EXTENDING FROM CHEYENNE...TO CHICKASHA...TO MARIETTA. SURROUNDING
THIS MODERATE RISK AREA...AND COVERING THE REST OF THE NORMAN NWS
COUNTY WARNING AREA...IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.
TIMING...
THE MOST LIKELY TIME FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE FROM
MID AFTERNOON THROUGH LATE EVENING.
IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS. HOWEVER...TORNADOES WILL BE A CONCERN...PRIMARILY OVER
THE MODERATE RISK AREA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING.
DISCUSSION...
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH
THE MORNING OVER WESTERN NORTH TEXAS...AND A LARGE PART OF
OKLAHOMA...AS LOW LEVEL MOISTURE AND MID LEVEL COLD TEMPERATURES
SPREAD INTO THE AREA. WITH INSTABILITIES STEADILY INCREASING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS MORNING...WITH HAIL THE
PRIMARY CONCERN. BY EARLY AFTERNOON...THIS ACTIVITY IS EXPECTED TO
SHIFT NORTH AND EAST...AND EXIT THE NORMAN COUNTY WARNING AREA.
A DRY LINE WILL MAKE ITS WAY ACROSS THE TEXAS PANHANDLE AND WEST
TEXAS...AND APPROACH WESTERN OKLAHOMA AND WESTERN NORTH TEXAS BY MID
AFTERNOON. IF ENOUGH CLEARING CAN TAKE PLACE OVER THESE AREAS THIS
AFTERNOON...SUFFICIENT INSTABILITY AND VERY STRONG WIND SHEAR WILL
SUPPORT SUPERCELL DEVELOPMENT AHEAD OF THE DRY LINE FROM MID
AFTERNOON THROUGH THE EVENING. ALSO...TWO WARM FRONTS...ONE LOCATED
OVER CENTRAL TEXAS AND ANOTHER JUST SOUTH OF THE RED RIVER...ARE
EXPECTED TO MERGE AND INTERACT WITH THIS DRY LINE. WHERE THESE
FEATURES INTERSECT...THERE WILL BE AN ENHANCED THREAT FOR TORNADIC
ACTIVITY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR MUCH OF THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF OKLAHOMA ON THURSDAY...AS THE UPPER STORM SYSTEM MOVES
OVER SOUTHERN KANSAS. AFTER THAT...THE NEXT CHANCE FOR THUNDERSTORM
ACTIVITY WILL BE LATE IN THE WEEKEND THROUGH MID WEEK.
OTHER HAZARDOUS WEATHER...
AN ELEVATED FIRE DANGER WILL EXIST ON THURSDAY OVER WESTERN AND
SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THIS WILL OCCUR
BEHIND A DRY LINE AND AHEAD OF A COLD FRONT. FIRE DANGERS MAY ALSO
BE HIGH OVER THE WEEKEND...AS TEMPERATURES WARM AND WINDS INCREASE
AGAIN.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 11:54 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 36 min |
| Apr 23, 4:31 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 29 min |
| Apr 23, 4:50 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 25 min |
| Apr 23, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 46 min |
| Apr 23, 5:17 PM CDT | Tornado Warning | OUN | Cotton | 28 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.